Kansas, 2002

Hail in Kansas, April 21, 2002

April 21, 2002 · NWS TOP · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 20, 1:55 PM CST, 11 hours 20 minutes earlier.

Area forecast discussion, Apr 20, 1:55 PM CST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT SAT APR 20 2002

PRECIPITATION CHANCES AND TEMPS CONTINUE TO BE MAIN CONCERNS.

SATELLITE AND WATER VAPOR SHOWING INITIAL SHORTWAVE MOVING RAPIDLY
EAST/NORTHEAST ACROSS SOUTHERN KS...WITH MAIN UPPER TROUGH STILL
BACK ACROSS THE CENTRAL/SOUTHERN ROCKIES. EXPECT SHOWERS AND
THUNDERSTORMS TO BE CONCENTRATED NEAR AND AHEAD OF FIRST WAVE THIS
EVENING...WITH COVERAGE TEMPORARILY DECREASING BEFORE INCREASING
AGAIN DURING THE EVENING AND OVERNIGHT AS MAIN VORT LIFTS OUT ACROSS
HIGHS PLAINS. PROFILERS SHOWING 850 FRONT NOT TOO FAR SOUTH OF THE
CWA AND WILL LIKELY LIFT FURTHER NORTH OVERNIGHT AS FLOW BACKS AHEAD
OF THE MAIN VORT MAX OVERNIGHT. WHEN THIS OCCURS SHOULD SEE ELEVATED
THUNDERSTORMS INCREASE WITHIN OVERRUNNING PRECIP SHIELD AGAIN WITH
SOME BRIEF LARGE HAIL ASSOCIATED WITH THE STRONGER STORMS AS THEY
RACE NORTHEAST OVERNIGHT. LOOKS LIKE AN EXTENDED PERIOD OF MODERATE
TO LOCALLY HEAVY RAINFALL ACROSS THE CWA OVERNIGHT WITH MANY AREAS
LIKELY RECEIVING AN INCH OR A LITTLE BETTER. MANY AREAS ACROSS THE
CWA REMAIN DRY FOR MID APRIL AND DO NOT FEEL FLOODING SHOULD BE A
SIGNIFICANT THREAT.

WITH RAIN ACROSS THE CWA AND ELEVATED MOISTURE LEVELS RISING AHEAD
OF LOW...OVERNIGHT TEMPERATURES WILL BE TRICKY...ALTHOUGH OVERALL
TEMPS NEARLY STEADY OR FALLING ONLY SLIGHTLY BELOW LATE AFTERNOON
READINGS.

MODELS IN GOOD AGREEMENT ON LIFTING UPPER LOW OUT TONIGHT AND EAST
OF THE CWA BY NOON SUNDAY AS WINDS COME AROUND TO THE NORTHWEST.
CURRENT FCST ALREADY HAS A GOOD HANDLE ON THIS AND WILL CONTINUE
WITH MORNING POPS SUNDAY ONLY...THEN DRY UNTIL TUESDAY NIGHT WHEN
NEXT SIGNIFICANT SHORTWAVE DROPS SOUTHEAST INTO THE CENTRAL PLAINS.

WILL KEEP TEMPS SUNDAY NEAR CURRENT FCST WITH CLOUDS TRYING TO BREAK
A LITTLE IN THE AFTERNOON...THEN EDGE WESTERN AREAS UP MONDAY AND
EVEN MORE INTO THE 70S ACROSS THE CWA ON TUESDAY AHEAD OF NEXT
SYSTEM. WILL COOL TEMPS DOWN AGAIN WITH FRONT FOR WEDNESDAY BEFORE
REBOUNDING AGAIN INTO THE LOWER 70S BY FRIDAY AHEAD OF WEEKEND
SYSTEM...WHICH WILL INTRODUCE A CHANCE FOR MORE THUNDERSTORMS AT
THAT TIME.

.TOP...NONE.

63

In the hours before

Special weather statement, Apr 20, 8:45 PM CST, 4 hours 30 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-210900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT SAT APR 20 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY STILL BE
NEEDED OVERNIGHT ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL
KANSAS.

SEVERE THUNDERSTORMS ARE STILL POSSIBLE...MAINLY FROM 11 PM THROUGH
5 AM...ACROSS THE AREA. THE PRIMARY THREAT WILL BE LARGE HAIL AND
STRONG GUSTY WINDS.

AN UPPER LEVEL STORM SYSTEM IN THE SOUTHERN ROCKIES IS BEGINNING TO
MOVE RAPIDLY NORTHEAST. MEANWHILE...DEVELOPING LOW PRESSURE AND A
WARM FRONT ACROSS OKLAHOMA, WILL MOVE NORTH INTO SOUTHEAST KANSAS
LATE IN THE NIGHT. VERY MOIST...UNSTABLE AIR WILL BE LIFTED
NORTHWARD ABOVE THE WARM FRONT, WHICH WILL HELP TO PRODUCE THE
THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.

38

The radar

The Topeka radar (KTWX), 52 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Osage

When
April 21, 1:15 AM CST
Where
Osage County, 2 mi W of Osage City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -95.850

Hail, Douglas

When
April 21, 1:50 AM CST
Where
Douglas County, 3 mi S of Pleasant Grove
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -95.267

Hail, Anderson

When
April 21, 2:16 AM CST
Where
Anderson County, 1 mi W of Harris
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.317, -95.450

Hail, Anderson

When
April 21, 2:17 AM CST
Where
Anderson County, Harris
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.317, -95.433

Hail, Anderson

When
April 21, 2:22 AM CST
Where
Anderson County, Garnett
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.283, -95.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284824, 5284825, 5284826, 5284827, 5284828.